Hail, Botetourt
- When
- May 5, 6:38 PM EST
- Where
- Botetourt County, 0.69 mi N of Buchanan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.530, -79.680
Hail 0.75 inches in diameter was reported in the area of Buchanan.
A closed upper low drifted northeast through the Ohio Valley, and a shortwave rotated through the main upper low, and provided enough upper level support for a few thunderstorms during the afternoon. A few storms developed from low level surface convergence along a weak stalled boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A closed upper low drifted northeast through the Ohio Valley, and a shortwave rotated through the main upper low, and provided enough upper level support for a few thunderstorms during the afternoon. A few storms developed from low level surface convergence along a weak stalled boundary. Forecast soundings showed favorable parameters for hail, which was observed in Botetourt County, Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 5:41 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 641 PM EDT Mon May 5 2025 .SYNOPSIS... Low pressure over the Ohio Valley will move northeast with showers and thunderstorms through this evening. Drier Tuesday and Wednesday as a drier airmass works into the region. Another low pressure system over the southeast United States will bring the chance for showers back into our region Thursday through the end of the week. && .NEAR TERM /THROUGH TUESDAY/... As of 130 PM EDT Monday... Key Messages: 1) A few strong thunderstorms possible this afternoon and evening. Main threat will be strong winds and hail. 2) Drier conditions tonight and tomorrow. Upper low still remains centered over Kentucky with an occluded surface front draped across Central Virginia and north central North Carolina. This front will generally be the dividing line for strong/severe storms through the remainder of the afternoon and evening. Surface dew points east of the front remain in the upper 50s to low 60s...east of the front dew points have dropped into the 40s. Marginally moist boundary layer, along with strong surface heating, has resulted in increasing instability along the eastern fringes of the CWA. Deep layer shear of 40 to 50 kts also supports the possibility of organized convection through early evening. Steep lapse rates would indicate that the primary threat will be hail, with a secondary threat of damaging winds. Storms will dissipate after loss of heating tonight with only residual showers remaining through midnight. May have another round of fog again overnight if skies clear through daybreak tomorrow. Upper low will finally nudge northeast tomorrow and drier air will filter into the region. Should be mostly dry with a mix of sun and clouds. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 150 PM EDT Monday... Key Messages: 1) Mostly quiet weather through midday Thursday when a cold front moves in. 2) Near-normal temperatures each day. The upper-level cutoff low that has lingered over the Ohio Valley finally begins to move out of the area Tuesday night into Wednesday. Isolated showers will remain possible but will end by Wednesday morning as dry air at the mid-levels will suppress convection. Quiet conditions continue through the day Wednesday and into Thursday morning. An upper-level trough will then swing down into the Mid- Atlantic midday Thursday as a surface cold front pushes south into our area. This will instigate a decent chance of showers and storms through the end of the period, though dry air will again limit the convection. Despite this, the surface forcing from the front along with daytime heating will raise PoPs to around 40%. QPF totals remain very light, from a trace to around 0.10", though isolated spots could see slightly higher under heavier convection. The NBM has probabilities of seeing greater than a tenth of an inch under 50% across the entire RNK CWA. Near normal temperatures will persist through the period, with highs each day in the 60s/70s, with lows in the 40s/50s. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 150 PM EDT Monday... Key Messages: 1) Some uncertainty in the rain coverage for Friday. 2) High pressure moves back in Saturday and into early next week. Once the cold front pushes through the area by Friday morning, models begin to differ for the forecast for Friday. A surface low pressure is expected to form along the frontal boundary to our south, but where this occurs and the amount of upper level support is still in question. The GFS shows a more coastal low with a shallower trough, which mainly misses our area and quickly moves into the northeast, keeping mostly dry conditions with a few scattered showers over our area for Friday afternoon. The ECMWF shows a trough digging further south. The previous model run kept showers and storms more widespread across most of the area through Friday before then shifting into the northeast on Saturday. The latest 12z run now more closely aligns with the GFS, but still has slightly more rain coverage across our area on Friday. Until the runs become more consistent, PoPs are kept around 30-40% for Friday. Both models show that by Saturday morning, high pressure builds back into the region, and quiet weather is expected to continue through the end of the period early next week. Temperatures drop for Friday and Saturday to below normal, with highs ranging from the low 60s into the low 70s, while lows Friday night will mainly be in the mid 40s. For Sunday into early next week, highs rise back into the 70s, with 60s for the highest elevations, while lows will be in the 40s/50s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 630 PM EDT Monday... VFR conditions look to continue at all terminals through the remainder of this evening. A line of broken showers producing a few lightning strikes are moving north from ROA towards LWB. If these showers move over any of these terminals, brief MVFR to IFR restrictions look possible. These showers and thunderstorms should dissipate over the next couple of hours once instability diminishes across the area. Overnight, some reduced VSBYs look to develop at LYH, LWB, BLF, and possibly BCB given the recent rains and mostly clear skies overnight leading to ground fog and valley fog developing. These restrictions will primarily remain around MVFR levels, and should quickly lift by the 12-13 UTC timeframe. Some MVFR to IFR CIGs look to also develop at LWB; however, confidence is not as high. Winds look to remain out of the west/southwest through much of the TAF period, with some gusts expected up to 20 knots at nearly all terminals during the afternoon hours on Tuesday. Rain chances on Tuesday look very limited at this time; therefore, mostly VFR conditions are expected after the low CIGs and morning fog lifts. EXTENDED AVIATION OUTLOOK... Wednesday the upper low lifts northeast out of the Ohio Valley and surface high pressure will result in a dry VFR day. Thursday a low pressure system tracking across the southeast United States will result in occasional showers over the Mid Atlantic region. Some MVFR flight conditions are possible with this precipitation into Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...JCB LONG TERM...JCB AVIATION...BMG/EB
Hazardous Weather Outlook National Weather Service Blacksburg VA 1036 AM EDT Mon May 5 2025 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-061445- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Mercer-Summers- Monroe- 1036 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-061445- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier- Western Greenbrier- 1036 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a Marginal Risk of severe thunderstorms this afternoon and early evening. The main hazards are large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon May 5 2025
VAZ058-051900-
Halifax VA-
234 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HALIFAX COUNTY
THROUGH 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Turbeville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
and Elmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3655 7903 3658 7920 3685 7913 3687 7894
3675 7885
TIME...MOT...LOC 1834Z 209DEG 25KT 3665 7907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGPreliminary Local Storm Report
National Weather Service Blacksburg VA
259 PM EDT Mon May 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 2 SE Sandy River 36.70N 79.63W
05/03/2025 Pittsylvania VA 911 Call Center
Thunderstorm winds blew down one tree along
the 3300 block of Brookside Road close to
the intersection with Medical Center Road.
0331 PM Tstm Wnd Dmg 3 SSW Stuart 36.59N 80.32W
05/03/2025 Patrick VA 911 Call Center
Thunderstorm winds blew down one power line
near the intersection of Dry Pond Highway
and Creasy Chapel Road.
0351 PM Tstm Wnd Dmg 2 S Martinsville City 36.66N 79.87W
05/03/2025 Henry VA 911 Call Center
Tree down on Redd Level Plant Road.
0406 PM Tstm Wnd Dmg 2 W Figsboro 36.78N 79.89W
05/03/2025 Henry VA 911 Call Center
Tree down blocking the road at the
intersection of Hidden Valley drive and C C
Lane in Martinsville Virginia.
0410 PM Tstm Wnd Dmg 1 NW Collinsville 36.74N 79.92W
05/03/2025 Henry VA 911 Call Center
Tree down along Seminole Drive.
0335 PM Tstm Wnd Dmg 2 SW Walnut Cove 36.28N 80.17W
05/03/2025 Stokes NC 911 Call Center
Thunderstorm winds blew down several trees
near the intersection of Highway 65 and
Easley Road.
0435 PM Tstm Wnd Dmg 2 W Intelligence 36.37N 79.94W
05/03/2025 Rockingham NC 911 Call Center
Thunderstorm winds blew down one tree near
the 200 block of Bald Hill Loop just south
of Highway 704.
&&Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Mon May 5 2025
VAZ019-023-052345-
Botetourt VA-Alleghany VA-
719 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTH CENTRAL BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA THROUGH 745 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gala, or over Eagle Rock, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clifton Forge...
Eagle Rock...
Iron Gate...
Low Moor...
Glen Wilton...
Longdale Furnace...
and Gala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3788 7981 3788 7975 3784 7969 3787 7966
3763 7976 3764 7989 3789 7988
TIME...MOT...LOC 2319Z 187DEG 21KT 3767 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial Weather Statement
National Weather Service BLACKSBURG VA
725 PM EDT Mon May 5 2025
VAZ023-024-034-060000-
Botetourt VA-Bedford VA-Rockbridge VA-
725 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHEASTERN
BOTETOURT COUNTIES THROUGH 800 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montvale, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan...
Montvale...
Arcadia...
Peaks Of Otter Summit...
Lithia...
Peaks Of Otter Recreation Area...
and Thaxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3726 7961 3732 7979 3766 7971 3759 7942
TIME...MOT...LOC 2324Z 198DEG 28KT 3738 7968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGThe Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
Hail 0.75 inches in diameter was reported in the area of Buchanan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258262.